Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 267, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 9, 2004, 12:56 AM CDT for Harper County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2004, 12:56 AM CDT (05:56 UTC)
- Expired
- Aug 9, 2004, 2:00 AM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 64 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1539 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 090556 SVRICT KSC077-090700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1256 AM CDT MON AUG 9 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARPER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 200 AM CDT. * AT 1256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF ZENDA...OR ABOUT 18 MILES EAST OF MEDICINE LODGE...MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR ATTICA AROUND 120 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... WINDS UP TO 60 MILES AN HOUR... THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER COUNTY UNTIL 200 AM CDT. LAT...LON 3738 9811 3738 9834 3722 9834 3722 9811 $$ /SEDLOCK NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:55 PM CDT, 10 hours 1 minute earlier.
Area forecast discussion, Aug 8, 2:55 PM CDT, 10 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 255 PM CDT SUN AUG 8 2004 .DISCUSSION... TONIGHT CURRENT THINKING STILL APPEARS TO BE ON TRACK WITH STORMS EXPECTED TO FIRE IN NORTHERN KS AND BACKBUILD ALONG THE FRONT THIS AFTERNOON. STEERING WINDS ALOFT WOULD HAVE THE ACTIVITY PROPAGATING TO THE SE AT 20-25 MPH. EXPECT ACTIVITY TO FILL IN FARILY GOOD ALONG THE FRONT FOR THE AFTERNOON AND EVENING HRS...BUT WITH LOSS OF DAYTIME HEATING WOULD EXPECT ACTIVITY TO DECREASE IN COVERAGE SOME AS IT MOVES SE. SHEAR IS STILL ON THE LOW END...THEREFORE WOULD EXPECT ANY SEVERE ACTIVITY TO BE MORE ISOLATED AND CONFINED TO CENTRAL KS WHERE BEST INSTABILITY WILL BE IN PLACE. MON-TUES FRONT WAS PREVIOUSLY ADVERTISED TO MOVE THRU THE REGION BUT IT COULD STALL OUT SOMEWHERE IN SOUTHERN KS...UNLESS CONVECTIVE ACTIVITY CAN GENERATE A STRONG ENOUGH COLD POOL TO PUSH THE BOUNDARY FURTHER SOUTH. NEVER THE LESS IT WILL BE A TOUGH CALL DECIDING WHERE ANY CONVECTIVE ACTIVITY MIGHT TRY AND REDEVELOP ON MONDAY IF AT ALL...OR IT COULD BE SOME LINGERING ACTIVITY FROM OVERNIGHT DIMINISHING ACROSS SOUTHERN KS MONDAY MORNING. WILL ONLY CARRY SMALL POPS FOR SOUTHERN KS AS THIS COULD BE THE MOST LIKELY PLACE FOR A POSSIBLE SFC BOUNDARY TO SET UP CAMP...HOWEVER UPPER SUPPORT DOES NOT LOOK TOO FAVORABLE SO PERHAPS ISOLATED TO WIDELY SCATTERED ACTIVITY. NEXT SYSTEM LOOKS PRETTY DYNAMIC AS ITS ALREADY SHOWING ITSELF ON WATER VAPOR IMAGERY OVER NORTHERN ALBERTA. THIS SYSTEM WILL QUICKLY RACE SOUTHWARD ON THE HEALS OF THE SYSTEM NOW MOVING ACROSS NORTH DAKOTA. IT WILL BE QUITE THE CHALLENGE FOR TEMP FCSTING ON TUES AS A STRONG THERMAL GRADIENT WILL PROBABLY EXIST WITH TEMPS IN THE COOLER 60S NORTH OF THE BOUNDARY AND 80S TO THE SOUTH...HOWEVER THERE SHOULD BE SOME DECENT CLOUDINESS THAT WILL ALSO NEED TO BE FACTORED INTO THE EQUATION. IT APPEARS THAT WE WILL SEE ANOTHER DECENT CHANCE OF PRECIP SPREADING ACROSS CENTRAL AND SOUTHERN KS. GOING POPS SEEM TO MATCH UP WITH NEIGHBORS NICELY SO WILL ONLY MAKE A FEW MINOR TWEAKS. WED COOL CANADIAN AIRMASS WILL POUR SOUTHWARD INTO KS WITH PRECIP COMING TO AN END ACROSS SOUTHERN KS. AFTERNOON HIGHS WILL BE SOME 15-20 DEGREES BELOW AVERAGE EVEN WITH FULL SUN. A FEW RECORDS TEMPS OF SOME KIND COULD POSSIBLY BE BROKEN...STAY TUNED. EXTENDED: THUR-SUN NO BIG CHANGES MADE AS MODIFICATION OF COOL CANADIAN AIRMASS UNDERGOES A SLOW WARMING PROCESS. TEMPS ARE STILL EXPECTED TO REMAIN BELOW NORMAL FOR AUGUST STANDARDS. ANOTHER IMPULSE WILL SLIDE S ACROSS THE AREA ON THURSDAY BUT MOISTURE APPEARS TO BE SCOURED OUT FROM TUESDAYS SYSTEM. SO IT LOOKS LIKE IT WILL ONLY BE AN INCREASE OF CLOUDS ON THURSDAY...WHICH COULD HAMPER TEMPS FURTHER. MED RANGE MODEL SOLUTIONS HAVE A WEAK SIGNAL OF UPPER RIDGE FLATTENING OUT BY NEXT WEEKEND WITH A IMPULSE SLIDING W ACROSS THE ROCKIES. THE GFS MAJORITY IN ITS ENSEMBLE MEMBERS ARE STILL IN FAVOR OF UPPER RIDGE HANGING TOUGH WHILE CANADIAN ENSEMBLE MEMBERS INDICATE THAT UPPER RIDGE WILL BREAK DOWN. IF THE SIGNAL FROM CANADIAN/ECM SOLUTIONS REMAIN CONSISTENT THEN I COULD SEE SOME CHANCES OF PRECIP INSERTED BY LATER SHIFTS. JUST TOO MUCH UNCERTAINTY TO TOSS SOMETHING IN FOR NEXT SAT OR SUN AT THIS JUNCTURE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 83 65 80 / 40 20 20 40 HUTCHINSON 66 83 63 78 / 40 20 20 40 NEWTON 67 83 63 78 / 40 20 20 40 ELDORADO 67 84 64 80 / 40 20 20 30 WINFIELD-KWLD 68 85 66 84 / 40 30 30 30 RUSSELL 62 82 60 72 / 50 10 10 50 GREAT BEND 64 82 62 75 / 50 10 10 40 SALINA 64 82 61 73 / 50 10 10 40 MCPHERSON 65 83 62 76 / 40 10 10 40 COFFEYVILLE 65 85 66 85 / 30 30 30 20 CHANUTE 65 85 64 82 / 30 30 20 20 IOLA 65 84 63 81 / 30 30 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 15/JAKUB
Hazardous weather outlook, Aug 8, 12:16 PM CDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1216 PM CDT SUN AUG 8 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1216 PM CDT SUN AUG 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERAL STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER CENTRAL KANSAS AFTER 4 PM THIS AFTERNOON, MAINLY ALONG AND NORTH OF A GREAT BEND TO SALINA LINE. A FEW OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WIND BEING THE MAIN THREAT. MOST OF THE STORMS WILL TRACK SOUTHEAST AT 10 TO 15 MPH, BUT AN ISOLATED STORM MAY TRACK SOUTH WHICH MAY ALSO YIELD TO LARGE HAIL. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED LINGER INTO THIS EVENING AS THEY SPREAD SOUTHEAST ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS. A COUPLE OF THUNDERSTORMS MAY MAINTAIN SEVERITY WITH BOTH LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WOULD OCCUR OVER AREAS ALONG, AND NORTHWEST, OF A LINE FROM HUTCHINSON TO MARION THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WILL LINGER OVER PRIMARILY SOUTH-CENTRAL AND SOUTHEAST KANSAS THRU EARLY MONDAY AFTERNOON, BUT SHOULD NOT BE SEVERE. AFTER A BRIEF INTERMISSION, THUNDERSTORMS WILL RETURN TO CENTRAL KANSAS TUESDAY AFTERNOON AND SPREAD ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS TUESDAY NIGHT IN A MANNER VERY SIMILAR TO THE EVENT FORECAST FOR LATE THIS AFTERNOON AND TONIGHT. THESE THUNDERSTORMS MAY ALSO BE SEVERE WITH BOTH LARGE HAIL AND DAMAGING WINDS. WIDESPREAD HEAVY RAINS ARE ALSO POSSIBLE AND DEPENDING ON HOW MUCH RAINFALL IS RECEIVED TONIGHT, FLOODING MAY ALSO POSE A THREAT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED IN CENTRAL KANSAS LATE THIS AFTERNOON AND THIS EVENING, AND IN SOUTH-CENTRAL KANSAS LATE THIS EVENING. SKYWARN SPOTTERS SHOULD LISTEN CLOSELY FOR TUESDAY MORNINGS HAZARDOUS WEATHER OUTLOOK FOR INSTRUCTIONS REGARDING POSSIBLE ACTIVATION LATE TUESDAY AFTERNOON AND TUESDAY EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM ES/COX
In the hours before
Local storm report, Aug 8, 9:00 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL 2 NE LINCOLN 39.06N 98.12W
08/08/2004 0.75 INCH LINCOLN KS AMATEUR RADIO
&&
CJLocal storm report, Aug 8, 9:11 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
911 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 3 S LINCOLN 39.00N 98.15W
08/08/2004 1.00 INCH LINCOLN KS AMATEUR RADIO
&&
CJLocal storm report, Aug 8, 9:59 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
959 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM HAIL 6 N SYLVAN GROVE 39.10N 98.39W
08/08/2004 1.75 INCH LINCOLN KS TRAINED SPOTTER
&&
CJLocal storm report, Aug 8, 10:00 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1000 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM HAIL 8 S RUSSELL 38.77N 98.85W
08/08/2004 1.00 INCH RUSSELL KS TRAINED SPOTTER
&&
CJLocal storm report, Aug 8, 10:06 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1006 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 8 S RUSSELL 38.77N 98.85W
08/08/2004 1.50 INCH RUSSELL KS TRAINED SPOTTER
&&
CJLocal storm report, Aug 9, 12:53 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1253 AM CDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL N ZENDA 37.44N 98.28W
08/09/2004 1.50 INCH KINGMAN KS TRAINED SPOTTER
1-1/2 HAIL OVER ZENDA. 2 REPORTS.
&&
TESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 64 min |
| Aug 8, 9:10 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 65 min |
| Aug 8, 9:24 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 51 min |
| Aug 8, 9:54 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 66 min |
| Aug 8, 10:19 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 41 min |
| Aug 9, 12:26 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.